A 78-Year-Old Man with a Pulmonary Embolism Who Developed Skin Necrosis 7 Days After Treatment with the Direct Oral Anticoagulant Factor Xa Inhibitor Apixaban.
HCA Houston Healthcare Kingwood
Anticoagulants, Drug-Related Side Effects and Adverse Reactions, Skin Abnormalities
Cardiology | Critical Care | Dermatology | Internal Medicine | Skin and Connective Tissue Diseases
BACKGROUND Apixaban is one of the newer direct oral anticoagulants (DOACs) being used to manage venous thrombosis. Skin toxicities are recognized adverse effects of the new DOACs, but are rare and usually associated with vasculitis. This report is of a 78-year-old man admitted to the hospital with pulmonary thromboembolism, who developed severe and extensive skin necrosis of both forearms 7 days after treatment with apixaban. CASE REPORT A 78-year-old man was admitted for pulmonary embolism and congestive heart failure exacerbation. He was started on therapeutic enoxaparin and diuresis. Later on, enoxaparin was substituted with apixaban. Seven days after starting apixaban, he suddenly developed skin changes that developed into skin necrosis on both forearms and the abdominal wall. A skin biopsy was not performed due to the high risk of bleeding. Skin necrosis was diagnosed based on clinical findings. A review of clinical data and the patient's medication profile did not reveal any other possible etiology or culprit medication. Clinical presentation and lab values were not consistent with infections or autoimmune etiologies. Apixaban was discontinued as it was perceived to be the likely cause of skin necrosis. The skin changes gradually improved within 1 week with supportive wound care, and the patient did not require a skin graft. The patient was discharged safely with subcutaneous low-molecular-weight heparin therapy. CONCLUSIONS This report shows that skin toxicity can be associated with apixaban and that with the increasing use of these newer DOACs, clinicians should be aware of these potential adverse effects.
Publisher or Conference
American Journal of Case Reports
Pansuriya T, Nguyen T, Sadat MA, Raza SA, Sarva ST. A 78-Year-Old Man with a Pulmonary Embolism Who Developed Skin Necrosis 7 Days After Treatment with the Direct Oral Anticoagulant Factor Xa Inhibitor Apixaban. Am J Case Rep. 2021;22:e929002. Published 2021 Jan 25. doi:10.12659/AJCR.929002